Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Springfield, MO

July 26, 2012Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 26, 2012, 3:27 PM CDT for Ozark County, Taney County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 3:27 PM CDT (20:27 UTC)
Expired
Jul 26, 2012, 4:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:30 PM CDTTSTM WND DMGBranson, MOSEVERAL TREES AND POWER LINES BLOWN DOWN NEAR HIGHWAY 65 AND HIGHWAY 248.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:46 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KSGF 262027
SVRSGF
MOC153-213-262115-
/O.NEW.KSGF.SV.W.0168.120726T2027Z-120726T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 415 PM CDT

* AT 323 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A 
  LINE EXTENDING FROM BRANSON TO TANEYVILLE TO 
  PROTEM...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BRADLEYVILLE...BRANSON...BROWNBRANCH...FORSYTH...                  
  HOLLISTER...KIRBYVILLE...KISSEE MILLS...LONG RUN...MERRIAM         
  WOODS...OZARK BEACH...POWERSITE...PROTEM...ROCKAWAY                
  BEACH...RUETER...TANEYVILLE...THEODOSIA...THORNFIELD AND           
  WALNUT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3655 9298 3658 9302 3657 9319 3660 9328
      3666 9328 3674 9317 3681 9314 3681 9273
      3676 9264 3668 9259 3651 9259 3649 9263
      3649 9296
TIME...MOT...LOC 2026Z 221DEG 13KT 3664 9324 3668 9301
          3664 9290 3654 9283

HAIL...0.75IN
WIND...60 MPH

$$

CRAMER
1 follow-up statement
759 
WWUS53 KSGF 262038
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU JUL 26 2012

MOC153-213-262115-
/O.CON.KSGF.SV.W.0168.000000T0000Z-120726T2115Z/
OZARK MO-TANEY MO-
338 PM CDT THU JUL 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TANEY AND
WESTERN OZARK COUNTIES UNTIL 415 PM CDT...

AT 336 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A 
LINE EXTENDING FROM FORSYTH TO 9 MILES SOUTHEAST OF TANEYVILLE TO 
PROTEM...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
BRADLEYVILLE...BROWNBRANCH...EDGEWATER BEACH...FORSYTH...ISABELLA...
KIRBYVILLE...KISSEE MILLS...LONG RUN...OZARK BEACH...PONTIAC...
POWERSITE...PROTEM...RUETER...SUNDOWN...TANEYVILLE...THEODOSIA AND
THORNFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9293 3650 9294 3653 9289 3656 9287
      3661 9293 3661 9317 3666 9318 3677 9305
      3681 9295 3681 9272 3676 9264 3668 9259
      3651 9259 3649 9263
TIME...MOT...LOC 2037Z 263DEG 24KT 3663 9311 3667 9288
          3663 9277 3653 9270

HAIL...<.75IN
WIND...60 MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:20 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT THU JUL 26 2012

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF THE
COLD FRONT THAT WAS BEGINNING TO MAKE ITS PUSH TO THE SOUTH. SOME
OF THE STORMS WERE STRONG TO SEVERE AND WERE TAKING ADVANTAGE OF
AROUND 1500-2000 J/KG OF INSTABILITY...SOME WEAK SHEAR AND
PRECIPITABLE WATER VALUES AROUND AND INCH AND THREE QUARTERS. THE
18Z SOUNDING WE DID DOES SHOW GOOD DOWNBURST POTENTIAL WITH A DRY
LAYER IN THE LOWEST PORTION OF THE ATMOSPHERE. THE MAIN CONCERNS
WITH ANY STRONG TO SEVERE STORMS REMAINS DAMAGING DOWNBURST WINDS
THOUGH SOME HAIL MAY OCCUR WITH THE STRONGER STORMS AS UPDRAFTS
WILL BE VERY ROBUST AS NOTED BY THE DECENT LIFTED INDICES FROM
-4 TO -6 ACROSS THE REGION.

WHERE CLOUD COVER WAS THE THINNEST TODAY OR WHERE CLOUDS NEVER
REALLY COVERED THE AREA...TEMPERATURES CLIMBED INTO EH MIDDLE TO
UPPER 90S THIS AFTERNOON. THIS COMBINED WITH LOW LEVEL MOISTURE
WHICH POOLED ACROSS THE OZARKS THANKS TO THE COLD FRONT. THIS
ALLOWED HEAT INDEXES TO CLIMB INTO THE 100 TO 103 RANGE THIS
AFTERNOON MAINLY ALONG AND SOUTH OF INTERSTATE 44. AS A RESULT OF
THIS...PLAN ON DROPPING THE HEAT ADVISORY FOR THE WESTERN PORTION
OF THE AREA AND KEEP THE REMAINDER FOR THE EASTERN PORTION THROUGH
7PM. CURRENTLY NOT PLANNING ON EXTENDING ANY HEAT HEADLINES INTO
FRIDAY AS DEWPOINTS SHOULD BE LOWER BEHIND THE FRONT WHICH WILL
KEEP HEAT INDEX BELOW THE ACTUAL TEMPERATURES. WHILE PORTIONS OF
WESTERN MISSOURI AND SOUTHEASTERN KANSAS MAY SEE ACTUAL
TEMPERATURES AROUND 100 DEGREES THE COOLER TEMPERATURES ACROSS
THAT AREA TODAY HAVE PROVIDED SOME RELIEF.

THE FRONT WILL MOVE SOUTH AND EAST OF THE REGION THIS EVENING
THOUGH A FEW LINGERING SHOWERS OR STORMS MAY HANG AROUND THROUGH
EARLY FRIDAY MORNING. DESPITE THE FRONT MOVING THROUGH TODAY...THE
UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE IS EXPECTED TO REMAIN
ANCHORED OVER THE PLAINS. THE EASTERN PERIPHERY OF THE HIGH
PRESSURE...AND THUS THE HIGHER TEMPERATURES...LOOK AS THROUGH THEY
WILL REMAIN OVER THE WESTERN PORTION OF THE REGION. THIS WILL BE
IN CONTRAST GOING INTO FRIDAY AND THE WEEKEND AS THE UPPER LEVEL
NORTHWESTERN FLOW WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO
FILTER IN ACROSS CENTRAL MISSOURI. THIS WILL ALLOW FOR A
TEMPERATURES GRADIENT TO SET UP FOR SOUTHWEST TO NORTHEAST ACROSS
THE REGION WITH TEMPERATURES ACROSS EASTERN KANSAS REACHING NEAR
100 DEGREES AND THOSE IN CENTRAL MISSOURI ONLY IN THE MIDDLE 90S.

MODELS CONTINUE TO KEEP THE OZARKS REGION ON THE EASTERN PERIPHERY
OF THE UPPER LEVEL RIDGE THROUGH NEXT WEEK WHICH SHOULD KEEP THE
AREA SEEING CONDITIONS SIMILAR TO THIS WEEK AND THE COMING
WEEKEND. THERE DOES NOT APPEAR TO BE MANY GOOD CHANCES FOR
RAINFALL THROUGH THE EXTENDED FORECAST PERIOD NEXT WEEK. THE
LIMITED MOISTURE AS A RESULT OF THE PATTERN AND AIR MASSES COMING
OUT OF NORTHWESTERN CANADA...WHICH TEND TO BE ON THE DRY SIDE...DO
NOT PROVIDE MUCH CONFIDENCE IN PRECIPITATION CHANCES.

HATCH

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHERN MISSOURI AROUND MID AFTERNOON. HAVE
MAINTAINED A TEMPO MVFR GROUP TO COVER THIS...HOWEVER BRIEF IFR
VISIBILITIES WILL BE POSSIBLE DIRECTLY BENEATH STRONGER STORMS.
GUSTY AND ERRATIC WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.
THE SHOWERS AND THUNDERSTORMS WILL THEN PUSH OUT OF SOUTHERN
MISSOURI THIS EVENING WITH VFR CONDITIONS THEN EXPECTED TO PREVAIL
INTO FRIDAY MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 26, 1:02 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUL 26 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
  DEVELOP EARLY THIS AFTERNOON ACROSS SOUTH CENTRAL MISSOURI.
  A FEW STORMS WILL ALSO BE POSSIBLE THIS AFTERNOON ACROSS
  CENTRAL MISSOURI.

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE THEN EXPECTED TO
  DEVELOP AROUND MID AFTERNOON NEAR THE INTERSTATE 44 CORRIDOR.
  ALL OF THIS ACTIVITY WILL THEN LIKELY CONGEAL INTO MULTIPLE
  CLUSTERS OR LINE SEGMENTS BY LATE THIS AFTERNOON AND EARLY
  THIS EVENING ACROSS SOUTHERN MISSOURI. THIS ACTIVITY WILL
  SLOWLY SHIFT SOUTH THIS EVENING...LIKELY EXITING FAR SOUTHERN
  MISSOURI BY MIDNIGHT.

  POTENTIAL HAZARDS WITH THESE STORMS INCLUDE DAMAGING WIND
  GUSTS OVER 60 MPH...FREQUENT LIGHTNING STRIKES...AND BRIEF
  TORRENTIAL RAINFALL. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE
  SIZE OF NICKELS. THE MAIN SEVERE WEATHER THREAT WILL GENERALLY
  EXIST ALONG AND SOUTH OF A JOPLIN TO SPRINGFIELD TO ROLLA LINE
  FROM THIS AFTERNOON THROUGH ABOUT MID EVENING.

  HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 90S TO AROUND
  103 DEGREES THIS AFTERNOON...ESPECIALLY WHERE THERE ARE BREAKS
  IN THE CLOUDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
  FROM THE MIDDLE 90S TO NEAR 102 DEGREES FRIDAY THROUGH NEXT
  WEDNESDAY. THE HOTTEST TEMPERATURES WILL OCCUR FROM
  SOUTHEASTERN KANSAS AND ACROSS FAR SOUTHERN MISSOURI.

  THE FIRE WEATHER RISK WILL REMAIN LIMITED TO ELEVATED ACROSS
  THE REGION THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
  MID EVENING ALONG AND SOUTH OF A JOPLIN TO SPRINGFIELD TO
  ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 26, 3:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     NON-TSTM WND DMG NORWOOD                 37.11N 92.41W
07/26/2012                   WRIGHT             MO   FIRE DEPT/RESCUE

            EMPTY TRACTOR TRAILER REPORTED BLOWN OVER. DIME SIZED
            HAIL ALSO REPORTED.

&&

JCOLUCCI
Local storm report, Jul 26, 3:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     NORWOOD                 37.11N 92.41W
07/26/2012                   WRIGHT             MO   FIRE DEPT/RESCUE

            EMPTY TRACTOR TRAILER REPORTED BLOWN OVER. DIME SIZED
            HAIL ALSO REPORTED.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:11 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more14 hr
Jul 26, 2:27 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
Jul 26, 2:34 PM CDTSevere Thunderstorm WarningSGFTexas36 min
Jul 26, 3:58 PM CDTSevere Thunderstorm WarningSGFHowell32 min
Jul 26, 4:17 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.